A TEENAGER suffered a stroke after taking the contraceptive pill and doctors had to remove a third of her SKULL to save her life, The Sun reports. Grace Russell, from Rugeley, Staffordshire, was 17 when she suddenly became paralysed down her right side and was rushed to hospital where she rapidly deteriorated.
The human resources student, now aged 23, was later told she had suffered a stroke. Doctors told Grace’s family to prepare for the worst as she was given a 20 per cent chance of survival – MRI scans had shown extensive bleeding on Grace’s brain. And even if she did survive she doctors said she would need round-the-clock care for the rest of her life.
Surgeons removed a third of her skull to relieve a bleed on her brain and replaced it with a titanium plate. The brave teen defied all the odds and after making a full recovery she will be graduating from her degree in July. Grace now wants to speak out about her experiences to help raise awareness of strokes amongst other young women.
She said: “I was driving to the gym one day when suddenly I couldn’t feel the right side of my body, I looked in the mirror and saw my face was drooping. “I was terrified, my parents rushed me to hospital and were told I had suffered a bleed on my brain and was given a 20 per cent chance of survival.
“I was placed into an induced coma to allow my body to try and recover and surgeons replaced a third of my skull with a metal plate. “After waking up, I was determined to get better so I took part in extra physio so I could walk again. “My parents, Allen, 59, Sara, 55, were so relieved, they were told to expect the worst.
“After two months recovering, I was able to leave hospital and I went back to school part time. “I will be graduating from Staffordshire University this July and I am so proud of everything I have achieved. “I am now campaigning with the Stroke Association to raise more awareness for the dangers of the contraceptive pill.”
Grace was just 17 when she suffered a stroke due to the contraceptive pill. The hormone oestrogen that is found in most contraceptive pills can increase the likelihood of blood clotting and in turn can increase the chance of a stroke. She added: “One Sunday I was driving to the gym and all of a sudden I couldn’t feel my right side.
“I instantly panicked but somehow made it to the car park, but as I stopped the car I looked in the mirror and noticed the right side of my face was drooping. “I called my mum, who thought I was being a drama queen, but told me she was on her way. “I started to feel really sick and I knew something wasn’t right, it was petrifying.
“I called my mum again but I had completely forgotten how to use my phone and I started to panic even more. “I remember my mum coming to get me but after that it’s all a blur. Grace’s parents rushed her to hospital where an MRI scan revealed she had a bleed on her brain and a clot. She was in so much pain she put herself into a coma, which lasted for two weeks, and doctors were left with no other choice but to operate.
Grace said: “When I woke up I was so confused, my words were all mixed up and I couldn’t recognise colours. “I was in complete shock when doctors told me I had had a stroke, I didn’t think it was something that effects young people. “On the stroke ward I was the youngest patient, everyone else was at least 60.
“I had to learn to walk and talk again, I didn’t even have the strength to pull myself up on my hospital bed.” Grace underwent extra physio and was discharged from hospital after only two months. She added: “I am so lucky to be here today , it has definitely changed me as person and I don’t take anything for granted now.
“I still have a slight weakness in my right side, I had to learn to write with my left hand and I now can’t walk long distances. “I am graduating from university in July and I can’t wait to start to my graduate job in purchasing. “It’s so important to raise more awareness for the dangers of the pill and to let people know you can have a stroke at any age.
“I am now working with the Stroke Association to raise more awareness and help others.” Elaine Roberts, Director of Life After Stroke Services at the Stroke Association, said: “The risk of stroke caused by the contraceptive pill is low, but it’s higher if you have other risk factors, such as high blood pressure, being overweight or smoking.
“Stroke can strike in an instant but its effects can last a lifetime. It can rob you of your speech, your independence and your dignity. This devastating condition kills three times as many women as breast cancer every year. “Stroke Association is a charity and we believe in life after stroke. We rely on your support to help prevent stroke and change lives.
“If you have concerns about your stroke risk, have a chat with your GP.”